Alert archive / Iowa / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 108, NWS Des Moines, IA

August 30, 2021Carroll County, Crawford County, Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 30, 2021, 9:58 PM CDT for Carroll County, Crawford County, Sac County, Iowa. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2021, 9:58 PM CDT (02:58 UTC)
Expired
Aug 30, 2021, 11:00 PM CDT
In force
62 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Carroll County, IA, Crawford County, IA, Sac County, IA

The radar

The Omaha radar (KOAX), 140 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 10:25 PM CDTTSTM WND DMG3 Ese Deloit, IASECOND HAND, DELAYED REPORT OF WIND DAMAGE FROM JUST NORTH OF VAIL TO JUST EAST OF DELOIT. HOG BARN ROOF BLOWN OFF, SEVERAL UPROOTED TREES, AND SOME HAIL DAMAGE. TIME ESTIMATED BY RADAR.
Aug 30, 10:30 PM CDTHAIL 1Vail, IAESTIMATED 50 TO 60 MPH WIND ALSO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1443 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

230 
WUUS53 KDMX 310258
SVRDMX
IAC027-047-161-310400-
/O.NEW.KDMX.SV.W.0108.210831T0258Z-210831T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
958 PM CDT Mon Aug 30 2021

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Sac County in west central Iowa...
  Northern Crawford County in west central Iowa...
  Western Carroll County in west central Iowa...

* Until 1100 PM CDT.

* At 958 PM CDT, a severe thunderstorm was located near Odebolt, or 9
  miles southeast of Ida Grove, moving east at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Lake View and Black Hawk Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4221 9554 4221 9532 4247 9532 4248 9539
      4253 9539 4256 9537 4256 9530 4247 9487
      4186 9495 4186 9498 4213 9558
TIME...MOT...LOC 0258Z 289DEG 24KT 4227 9532 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

REV
2 follow-up statements
401 
WWUS53 KDMX 310325
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1025 PM CDT Mon Aug 30 2021

IAC027-047-161-310400-
/O.CON.KDMX.SV.W.0108.000000T0000Z-210831T0400Z/
Sac IA-Crawford IA-Carroll IA-
1025 PM CDT Mon Aug 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHERN SAC...NORTHERN CRAWFORD AND WESTERN CARROLL COUNTIES...

At 1024 PM CDT, a severe thunderstorm was located 7 miles southwest
of Black Hawk Lake, or 14 miles northwest of Carroll, moving
southeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Denison, Manning, Lake View, Odebolt, Black Hawk Lake, Schleswig,
Wall Lake, Arcadia, Breda, Vail, Templeton, Westside, Kiron, Deloit,
Halbur, Ricketts, Blackhawk Lake State Park, Wall Lake Municipal
Airport and Manning Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4221 9554 4221 9532 4243 9532 4235 9489
      4186 9495 4186 9498 4213 9558
TIME...MOT...LOC 0324Z 308DEG 26KT 4220 9510 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

REV
215 
WWUS53 KDMX 310336
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1036 PM CDT Mon Aug 30 2021

IAC027-047-161-310400-
/O.CON.KDMX.SV.W.0108.000000T0000Z-210831T0400Z/
Sac IA-Crawford IA-Carroll IA-
1036 PM CDT Mon Aug 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHWESTERN SAC...NORTHERN CRAWFORD AND WESTERN CARROLL
COUNTIES...

At 1035 PM CDT, a severe thunderstorm was located 11 miles west of
Carroll, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Denison, Manning, Schleswig, Arcadia, Breda, Vail, Templeton,
Westside, Kiron, Deloit, Halbur, Ricketts and Manning Municipal
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4221 9554 4221 9532 4228 9532 4218 9491
      4186 9495 4186 9498 4213 9558
TIME...MOT...LOC 0335Z 306DEG 23KT 4209 9509 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

REV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 6:44 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 30, 6:44 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
644 PM CDT Mon Aug 30 2021

.DISCUSSION.../Tonight through Monday/
Issued at 247 PM CDT Mon Aug 30 2021

Take Home Points:

*Showers/storms move in from W/NW tonight
*Seasonable temperatures through the week
*Shower/storm chances return late week

Discussion:

Quiet weather prevailed across the region this morning and afternoon
with seasonable temperatures into the lower 80s by early to mid-
afternoon. Visible satellite depicted blossoming fair weather
cumulus over roughly the southwest third to half of the state,
outlining areas of general moisture return and dew points into the
low to mid 70s.

The primary forecast concern revolves around PoP trends and any
strong/severe potential in storms slated to affect the CWA tonight
into Tuesday. Overall, there is little notable change in the
forecast and thoughts.

Initial convection is expected to blossom over areas of north-
central Nebraska and South Dakota later this afternoon/evening as a
shortwave moves across the region and then track E/SE. The greatest
severe threat will remain along/west of the Missouri River where the
CAPE/shear profiles and mid-level lapse rates are more favorable and
suggestive of potential organization and stronger hail/wind threats.
The further you work into Iowa, less favorable mid-level lapse
rates, MUCAPE, and deep shear suggest ongoing weakening of any
MCS/bowing segments that cross the Missouri River. The main risk
with any remaining strong/severe storms will be wind related. Lapse
rates and struggle for organization will limit any hail threat. The
most likely track for storms continues to be from roughly NW to SE
along/near a line from Storm Lake through Des Moines and Ottumwa,
where the CAPE gradient is expected to set up. While PWats will be
in the 1.75 to 2 inch range, hydrologic issues are not anticipated
with generally progressive storms and lack of strong moisture flow
into the area. A localized 1 to 2+ inches will be possible, but
again, not expected to cause any hydrologic issues. Activity will
continue to weaken and slide SE through the day, yielding a quiet
Tuesday afternoon/evening. There is a low end chance at a few
showers again Tuesday evening along potential hung up surface
boundary, but appears most likely to remain west of the area and
will be dependent in part on storms tonight.

Brief upper level ridging will work through the region, but will be
devoid of much in the way of warming or moisture return with the
source region being driven by surface high planted over the western
Great Lakes. As a result, temperatures will continue to be
seasonable in the upper 70s to mid 80s for most. Ending the week,
shower/storm chances will return as an upper level trough moving
through Canada flattens the upper ridge and a shortwave trough
moves off the Rockies and induces Lee Cyclogenesis. Synoptic
guidance remain in fair agreement on precipitation and frontal
timing, but have slowed just a bit over previous runs, yielding
PoPs mainly Thursday evening into Friday. The threat for
strong/severe continues to look to be on the lower end with
limited depicted CAPE. Additional showers appear possible through
the weekend with multiple shortwaves depicted within synoptic
guidance, but details vary too widely to make any discernible
forecast alterations from initial guidance.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 644 PM CDT Mon Aug 30 2021

Thunderstorms chances and any associated MVFR or lower conditions
are the main TAF period concerns. Storms will move into to central
and SW IA overnight and mainly impact KFOD/KDSM/KOTM. KMCW and
KALO should remain VFR for much of the period. A light
east/southeast wind will be common.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Curtis
AVIATION...Donavon
Hazardous weather outlook, Aug 30, 2:45 PM CDT, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
245 PM CDT Mon Aug 30 2021

IAZ004>007-015>017-023>026-033>038-044>050-057>062-070>075-
081>086-092>097-311945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
245 PM CDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorm chances return late tonight into the overnight hours. The
threat of severe weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storm activity continues into Tuesday morning, but the threat of severe
weather is low.

Additional storms are possible Thursday and into
the weekend. The threat of severe weather is uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotters are not likely to be needed.

IAZ027-028-039-311945-
Butler-Bremer-Black Hawk-
245 PM CDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flood Warning is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday morning, but severe weather is
not expected.

Additional storms are possible Thursday and into
the weekend. The threat of severe weather is uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotters are not likely to be needed.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 10:50 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford55 min
Aug 30, 10:58 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford, Greene, Guthrie62 min
Aug 30, 11:29 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Marshall, Polk, Story46 min
Aug 30, 11:50 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall40 min
Aug 30, 11:54 PM CDTSevere Thunderstorm WarningDMXJasper, Madison, Marion, Polk, Warren36 min
Aug 31, 12:07 AM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie38 min
Aug 31, 12:35 AM CDTSpecial Weather StatementDMXClarke, Lucas, Madison, Marion, Union, Warren70 min
Aug 31, 9:16 AM CDTAreal Flood WarningDMXBlack Hawk2 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.